Alert archive / Idaho / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Pocatello, ID

July 22, 20136 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 22, 2013, 3:51 AM MDT for 6 counties in Idaho. It took effect at Jul 22, 2013, 3:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2013, 3:51 AM MDT (09:51 UTC)
In effect from
Jul 22, 2013, 3:00 PM MDT
Expired
Jul 22, 2013, 9:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6065 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WWUS85 KPIH 220951
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT MON JUL 22 2013

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR
SOUTHEAST IDAHO FIRE ZONE 425 BELOW 5000 FEET FROM 1500 TO 2100
HOURS TODAY...

.PERSISTENT HIGH PRESSURE WILL RESULT IN MINIMUM HUMIDITIES OF 4
TO 8 PERCENT WITH WINDS GUSTS UP TO 35 MPH THIS AFTERNOON AND
EVENING. HUMIDITY RECOVERY TONIGHT WILL ONLY BE ABOUT 30 PERCENT.

IDZ425-230300-
/O.NEW.KPIH.FW.W.0003.130722T2100Z-130723T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
351 AM MDT MON JUL 22 2013

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE
425 BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 5000 FEET...WHICH IS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM MDT THIS EVENING. 


* AFFECTED AREA: SOUTHEAST IDAHO...FIRE ZONE 425 MIDDLE SNAKE
  RIVER VALLEY/TWIN FALLS BLM BELOW 5000 FEET.

* TIMING: FROM 1500 TO 2100 HOURS MONDAY.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY: 4 TO 8 PERCENT.

* IMPACTS: HAINES INDEX OF 5 TO 6 COMBINED WITH GUSTY WINDS AND
  LOW HUMIDITY CAN CREATE CRITICAL FIRE BEHAVIOR CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
639 
WWUS85 KPIH 222029
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT MON JUL 22 2013

...RED FLAG WARNING REMAINS IN EFFECT FOR GUSTY WINDS AND LOW
HUMIDITY FOR SOUTHEAST IDAHO FIRE ZONE 425 BELOW 5000 FEET UNTIL
9 PM MDT THIS EVENING...

.LOW HUMIDITY AND GUSTY WINDS WILL CONTINUE UNTIL 9 PM MDT THIS
EVENING. 

IDZ425-230300-
/O.CON.KPIH.FW.W.0003.130722T2100Z-130723T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
229 PM MDT MON JUL 22 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 425 BELOW
5000 FEET...

* AFFECTED AREA: SOUTHEAST IDAHO...FIRE ZONE 425...MIDDLE SNAKE
  RIVER VALLEY/TWIN FALLS BLM BELOW 5000 FEET.

* TIMING: UNTIL 9 PM MDT THIS EVENING.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY: MINIMUM HUMIDITY 4 TO 8 PERCENT.

* IMPACTS: HAINES INDEX OF 5 TO 6 COMBINED WITH GUSTY WINDS AND 
  LOW HUMIDITY CAN CREATE CRITICAL FIRE BEHAVIOR CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN
THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
844 
WWUS85 KPIH 230244
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
844 PM MDT MON JUL 22 2013

IDZ425-230345-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-130723T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
844 PM MDT MON JUL 22 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 425 BELOW 5000 FEET...

THE RED FLAG WARNING BELOW 5000 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. 

WINDS WILL WEAKEN SHORTLY THEREFORE... RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE. 

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 22, 3:31 AM MDT, 20 minutes earlier.

Area forecast discussion, Jul 22, 3:31 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
331 AM MDT MON JUL 22 2013

.DISCUSSION...TODAY THROUGH MONDAY. CURRENT WATER VAPOR IMAGERY
SHOWS VERY DRY AIR ACROSS THE AREA IN WEST NORTHWEST FLOW. AN
UPPER LEVEL LOW OVER NORTHERN BRITISH COLUMBIA CURRENTLY HAS AN
WEAK WAVE EXTENDING FROM IT OVER SOUTHERN BRITISH COLUMBIA.
MODELS SHOW THIS WAVE MOVING EAST OVER EXTREME NORTHERN IDAHO AND
NORTHERN MONTANA THIS AFTERNOON TIGHTENING THE PRESSURE GRADIENT
OVER SOUTHEAST IDAHO. LOOK FOR BREEZY TO MODERATE WINDS OVER
SOUTHEAST IDAHO. A LAKE WIND ADVISORY FOR THE AMERICAN FALLS
RESERVOIR HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
ADDITIONALLY...A RED FLAG HAS BEEN ISSUED FOR LOW RELATIVE
HUMIDITY AND WINDS FOR FIRE WEATHER ZONE 425. OTHERWISE...LOOK FOR
ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS TO CONTINUE TODAY
AND TUESDAY. MODELS SHOW WINDS BACKING OFF ON TUESDAY WITH THE
UPPER LEVEL RIDGE STRENGTHENING OVER THE AREA.

LOOK FOR VERY WEAK MONSOONAL MOISTURE TO MOVE BACK INTO THE AREA
WEDNESDAY. EXPECT AFTERNOON TO EARLY EVENING ISOLATED MOUNTAIN
THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. BOTH THE ECMWF AND GFS
MODELS ARE HINTING TOWARD ADDITIONALLY MOISTURE MOVING INTO THE
AREA MONDAY ALLOWING FOR AT LEAST SCATTERED THUNDERSTORMS. WYATT

&&

.AVIATION...WIDESPREAD VFR CONDITIONS. WEST TO SOUTHWEST SURFACE
WINDS OF 10 TO 20 MPH THIS AFTERNOON. RS

&&

.FIRE WEATHER...TODAY AND TUESDAY...PERSISTENT VERY DRY WESTERLY FLOW
PATTERN AFFECTING ALL OF SOUTHEAST IDAHO WITH MOSTLY SINGLE DIGIT
HUMIDITIES IN THE DAY AND VERY POOR RECOVERY ON MID SLOPES AT NIGHT. A
WEEK DISTURBANCE CROSSING BRITISH COLUMBIA AND ALBERTA TODAY WILL
RESULT IN RIDGE TOP WIND GUSTS TO AROUND 30 MPH OVER THE NORTH
SAWTOOTH AND SALMON-CHALLIS FOREST AREAS. STRONGEST GUSTS SHOULD BE
BETWEEN 1100 TO 1600 HOURS. ALSO...A WEST TO NORTHWEST SURFACE
PRESSURE GRADIENT OVER THE CENTRAL MOUNTAINS AND MIDDLE SNAKE PLAIN
WILL FAVOR WIND GUSTS OF 30 TO 35 MPH BETWEEN SHOSHONE AND CRATERS
OF THE MOON AGAIN THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED
FOR THAT AREA. HAINES INDEX REMAINS MODERATE TO HIGH EACH AFTERNOON.
MIDDLE AND HIGH LEVEL MONSOON MOISTURE BEGINS TO OVER SPREAD
SOUTHEAST IDAHO WEDNESDAY AND THE REST OF THE WEEK. ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS WITH LITTLE PRECIPITATION IS
EXPECTED AT THIS TIME. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING BELOW 5000 FEET FOR THE IDZ425.

LAKE WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING IDZ021.

&&
Hazardous weather outlook, Jul 21, 5:05 AM MDT, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
505 AM MDT SUN JUL 21 2013

IDZ017>025-031-032-221115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
505 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOOK FOR WELL ABOVE
AVERAGE DAY TIME HIGH TEMPERATURES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. EXPECT
ABOVE AVERAGE TEMPERATURES ACROSS THE AREA THROUGH THE PERIOD.

EXPECT AFTERNOON THUNDERSTORMS TO RETURN BY WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK AS MONSOON MOISTURE MOVES BACK INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:23 AM MDTLake Wind AdvisoryPIH18 hr

Nearby

Red Flag Warnings in Idaho, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.